Kansas, 2017

Flood and Hail in Kansas, June 20, 2017

June 20, 2017 · NWS GLD · 19 events in 6 counties and zones

Scattered strong to severe thunderstorms developed over part of Northwest Kansas during the afternoon, lasting into early evening. The largest hail produced by these storms was tennis ball size near Oakley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered strong to severe thunderstorms developed over part of Northwest Kansas during the afternoon, lasting into early evening. The largest hail produced by these storms was tennis ball size near Oakley. Rainfall rates were so high with one storm near Grainfield that vehicles were hydroplaning on I-70, and one semi with trailer rolled over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:43 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 1:43 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
143 PM MDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 1259 PM MDT Tue Jun 20 2017

The forecast concerns in the short term period are the hot daytime
temperatures and the potential for some storms to become severe as
isolated to scattered thunderstorms develop and progress across the
eastern sections of the area during the afternoon and evening hours
today and again on Wednesday.

Afternoon high temperatures approaching the century mark with
dewpoints across the eastern half of the forecast area in the lower
60s will produce an unstable atmosphere east of a line from Tribune,
KS to McCook, NE,  CU developing across southwest and west central
KS along and east of a surface trough will spread across north
central KS with scattered thunderstorms expected across the area by
mid afternoon. Some storms are expected to become severe during the
late afternoon and evening with large hail and damaging winds.

Overnight low temperatures stay in the lower 70s around the Hill
City area with lows in the lower to mid 60s across far eastern
Colorado tonight.

Temperatures warm quickly again on Wednesday morning with afternoon
high temperatures expected around the century mark east of the
Colorado border area with upper 90s across far eastern Colorado. The
surface trough remains in place over the forecast area with storm
expected to again develop along and east of the surface trough in
the area of greater moisture and instability during the afternoon.
Scattered thunderstorms will again move across mainly the eastern
sections of the forecast area through the evening hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 140 PM MDT Tue Jun 20 2017

Wednesday night: Strong to severe storms will continue to be
possible for eastern portions of the area through the evening,
coming to an end before midnight. Lows will be in the mid to upper
60s for most areas.

Thursday: Chance of strong to severe storms during the afternoon and
evening across much of the CWA for Thursday. SPC is currently
highlighting most of the Central High Plains under a Slight Risk for
severe weather. Damaging winds look to be the biggest risk with
DCAPE values between 1000-2000 J/kg. A chance of showers and storms
continues through the overnight.

Friday-Tuesday: Global models still differ on timing of cold air
infiltration into the area. 12Z GFS MOS Guidance shows Saturday
night and Sunday as the coolest period, whereas the ECMWF MOS has
Saturday into Saturday night as the coolest time frame. Until there
is better agreement and consistency in the models, will continue to
take a blend of the two into Monday. This period looks to be
somewhat wet with chances of rain and thunderstorms each day.
Looking at model soundings, it is possible we will see another
round of strong to severe storms on Monday. Tuesday looks to be
dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 20 2017

There may be isolated thunderstorms in the area, storms should not
be part of the prevailing conditions at either MCK or GLD.  VFR
conditions are therefore expected at GLD and MCK through the TAF
period with a strong low level southerly jet to develop
overnight. This southerly jet will produce low level wind shear at
MCK and GLD between 05Z-13Z with winds a few hundred feet off the
surface out of the south at 40kts while surface winds will be
10-12kts out of the south southeast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 11:03 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1103 AM MDT Tue Jun 20 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska as scattered thunderstorms
develop and move eastward this afternoon and evening. The primary
threats during the afternoon will be damaging winds with a transition
to damaging winds and large hail with localized heavy rain during
the late afternoon and evening east of a line from Leoti, Kansas to
Norton, Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a possibility of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening.
Damaging winds and large hail will be the main threats. Locally
heavy rainfall may also produce isolated flash flooding.

Another round of severe thunderstorms is possible again Thursday
afternoon through Thursday night across the central high plains
region. Damaging winds and large hail are the main threats. Locally
heavy rainfall and an increased threat for flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 12:56 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
156 PM CDT TUE JUN 20 2017

KSZ028-042-201930-
Wichita KS-Logan KS-
156 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 230 PM CDT...

At 153 PM CDT, thunderstorms were developing across eastern Wichita
county and extreme south central Logan county. These storms are
expected to continue and possibly intensify through 3 PM CDT. Be
prepared for rapidly intensifying storms in this area.

Locations impacted include...
Marienthal.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3860 10139 3877 10124 3876 10088 3870 10093
      3870 10113 3844 10113 3837 10118
TIME...MOT...LOC 1853Z 288DEG 35KT 3866 10118

JRM
Special weather statement, Jun 20, 2:02 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
302 PM CDT TUE JUN 20 2017

KSZ015-029-202030-
Gove KS-Sheridan KS-
302 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grainfield, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quinter, Grainfield, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 88 and
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3878 10028 3904 10061 3921 10057 3922 10016
      3913 10016 3913 10015
TIME...MOT...LOC 2002Z 277DEG 18KT 3911 10049

JRM
Special weather statement, Jun 20, 2:08 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
308 PM CDT TUE JUN 20 2017

KSZ015-202030-
Sheridan KS-
308 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 330
PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hoxie, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hoxie and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3933 10060 3950 10055 3948 10020 3922 10028
TIME...MOT...LOC 2008Z 283DEG 24KT 3940 10049

JRM
Special weather statement, Jun 20, 2:42 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
342 PM CDT TUE JUN 20 2017

KSZ016-202100-
Graham KS-
342 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
400 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Collyer, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saint Peter.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 9987 3913 10016 3924 10016 3928 9987
TIME...MOT...LOC 2042Z 270DEG 20KT 3915 10011

JRM

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 flood. Local standard time, as filed.

Hail, Gove

When
June 20, 2:45 PM CST
Where
Gove County, 0.27 mi N of Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.104, -100.370

Hail, Gove

When
June 20, 2:50 PM CST
Where
Gove County, 1.36 mi SE of Park
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.085, -100.353

Hail, Sheridan

When
June 20, 2:50 PM CST to 3:05 PM CST
Where
Sheridan County, 0.24 mi NW of Tasco
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.353, -100.303

Hail, Sheridan

When
June 20, 2:54 PM CST
Where
Sheridan County, 1.89 mi W of Tasco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.353, -100.335

Hail, Graham

When
June 20, 3:00 PM CST
Where
Graham County, 0.71 mi NW of St Peter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.188, -100.088

Hail, Sheridan

When
June 20, 3:00 PM CST
Where
Sheridan County, 5.27 mi SSW of Tasco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.276, -100.324

The time of the report was estimated by radar. Difficult to be sure of time due to many storms around location of report.

Hail, Sheridan

When
June 20, 3:00 PM CST
Where
Sheridan County, 1.6 mi W of Tasco
Measured
1.75 in hail
Reported by
Public
Coordinates
39.350, -100.330

Hail, Wichita

When
June 20, 3:10 PM CST to 3:25 PM CST
Where
Wichita County, 11.82 mi NNE of Marienthal
Measured
1 in hail
Reported by
Public
Coordinates
38.641, -101.146

The hail sizes ranged from nickel to quarter in size. Estimated time of report from radar.

Hail, Gove

When
June 20, 3:16 PM CST
Where
Gove County, 1.61 mi W of Quinter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.066, -100.260

Nickel to quarter size hail fell at mile marker 106 on I-70.

Hail, Logan

When
June 20, 3:23 PM CST to 3:38 PM CST
Where
Logan County, 5.59 mi ESE of Monument
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.068, -100.924

Quite a bit of the hail was quarter to ping-pong size. The hail has been falling for 15 minutes so far, with the hail beginning to get smaller.

Hail, Logan

When
June 20, 3:28 PM CST
Where
Logan County, 6.91 mi SE of Monument
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
39.035, -100.922

Hail, Logan

When
June 20, 3:40 PM CST
Where
Logan County, 3.1 mi SSW of Oakley Muni Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.082, -100.851

A few larger hailstones also fell, but no measurement on those.

Hail, Sheridan

When
June 20, 3:48 PM CST
Where
Sheridan County, 5.27 mi SSW of Tasco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.276, -100.324

The report was second hand information.

Hail, Sheridan

When
June 20, 4:05 PM CST
Where
Sheridan County, 1.92 mi NNW of Angelus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.207, -100.679

Hail, Sheridan

When
June 20, 4:07 PM CST
Where
Sheridan County, 1.03 mi NW of Angelus
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.190, -100.685

Hail, Gove

When
June 20, 4:22 PM CST
Where
Gove County, 0.87 mi SSW of Grainfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.109, -100.479

The hail is falling along I-70 near Grainfield.

Flood, Gove

When
June 20, 4:29 PM CST to 4:40 PM CST
Where
Gove County, 2.6 mi WSW of Grainfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.112, -100.517

Intense, heavy rainfall caused many drivers to hydroplane and a semi with trailer to rollover at mile marker 91 on I-70, two miles west of Grainfield.

Hail, Thomas

When
June 20, 5:05 PM CST
Where
Thomas County, 0.44 mi NNW of Menlo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.356, -100.724

A few quarter and half dollar sized hailstones fell, but most of the hail was dime to nickel size. The hail is still falling. No rain is occurring with the hail.

Hail, Sheridan

When
June 20, 6:10 PM CST
Where
Sheridan County, 1.15 mi ENE of Hoxie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.357, -100.410

The hail ranged from nickel to quarter in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705633, 705631, 705632, 705634, 705635, 705636, 705637, 705643, 705644, 705645, 705668, 705646, 705647, 705662, 705664, 705665, 705630, 705666, 705667.